Missouri, 2003

Tornado in Missouri, May 5, 2003

May 5, 2003 · NWS SGF · 1 event in 1 county or zone

A local volunteer fireman observed a brief tornado touch down in a forested area north of the community of Bakersfield. Several trees were downed from this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A local volunteer fireman observed a brief tornado touch down in a forested area north of the community of Bakersfield. Several trees were downed from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 5, 1:38 PM CST, 8 hours 12 minutes earlier.

Area forecast discussion, May 5, 1:38 PM CST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT MON MAY 5 2003

MAIN FORECAST FOCUS THROUGHOUT THE PERIOD WILL BE WITH CONVECTIVE
CHANCES.

CURRENTLY...COLD FRONT HAS EDGED SLIGHTLY SOUTHEAST THIS MORNING AND
EARLY AFTERNOON WITH DEW POINTS IN WEST PLAINS AND SOUTH CENTRAL
MISSOURI DROPPING INTO THE LOW TO MID 50S.  DONIPHAN OB STILL HAS
MID 60 DEW POINTS SO FRONT IS LOCATED AROUND OREGON/RIPLEY
COUNTIES.  MAIN CONVECTION THUS FAR HAS FIRED TO THE SOUTH OF THE
CWA ACROSS WESTERN TENNESSEE INTO CENTRAL AND SOUTHERN ARKANSAS.
STILL HAVE A THREAT OF SOME CONVECTION AHEAD OF THE FRONT IN
SOUTHEAST MOST 3 TO 4 COUNTIES THIS EVENING...BUT REMAINDER OF CWA
SHOULD REMAIN MOSTLY CLEAR TO CLEAR WITH MUCH DRIER AIR BEHIND THE
FRONT.

TONIGHT...MOST OF CWA WILL REMAIN MOSTLY CLEAR BEHIND THE FRONT WITH
DEW POINTS IN THE LOW TO MID 50S.  AHEAD OF FRONT IN SOUTHEAST
MISSOURI SCATTERED TSRA WILL BE POSSIBLE DURING THE EARLY EVENING
HOURS.  TEMPERATURES TONIGHT WILL BE THE COOLEST TO THE NORTHWEST
WHERE DRIEST AIR EXISTS...WITH TEMPERATURES IN THE LOW 60S EXPECTED
TO THE FAR SOUTHEAST.

TUESDAY/TUESDAY NIGHT...UPPER LEVEL PATTERN WILL REMAIN ACTIVE WITH
ANOTHER SHORTWAVE ACROSS THE SOUTHERN PLAINS LIFTING NORTHEAST AND
DEVELOPING A SURFACE LOW ALONG THE FRONT.  THESE FEATURES WILL LIFT
NORTHEAST DURING THE DAY BACK INTO THE CWA WITH THUNDERSTORM CHANCES
INCREASING TOWARDS THE EVENING AND OVERNIGHT HOURS.  HAVE INCREASED
POPS TO LIKELY CATEGORY FOR TUESDAY NIGHT OVER THE AREA.  CAP
WEAKENS DURING THE AFTERNOON ON TUESDAY WITH CAPES APPROACHING 2100
J/KG BY LATE AFTERNOON.  SHEAR PROFILES INCREASE DURING THE EVENING
WITH HELICITIES AROUND 300.  SOME SUPERCELLS WILL BE POSSIBLE
TUESDAY EVENING/NIGHT ACROSS THE AREA.

STORMS SHOULD EXIT TO THE EAST BY WEDNESDAY MORNING WITH NEXT
SHORTWAVE TO AFFECT THE AREA WITH THUNDERSTORM CHANCES WEDNESDAY
NIGHT INTO THURSDAY MORNING.  EXTENDED PERIOD CONTINUES THREAT OF
PRECIPITATION EACH DAY AS UPPER LEVEL PATTERN REMAINS VERY ACTIVE.
WITH EACH SHORTWAVE SHOULD HAVE CONVECTIVE CHANCES.  PRETTY MUCH
LEFT EXTENDED WEATHER ELEMENTS AS THEY WERE.

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, May 5, 8:55 PM CST, 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT MON MAY 5 2003

...MORE SEVERE WEATHER POSSIBLE THIS WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE STORMS WITH LARGE HAIL.

  AREAS AFFECTED AND TIMING:

  AREAS SOUTH OF A CASSVILLE TO EMINENCE LINE OVERNIGHT.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL CONTINUE OVERNIGHT NEAR THE ARKANSAS
  BORDER ALONG A STALLED FRONT. A FEW OF THE STORMS MAY PRODUCE HAIL
  BUT NO OTHER SEVERE WEATHER IS EXPECTED. ADDITIONAL STORMS MAY
  DEVELOP TOWARD MORNING ACROSS FAR SOUTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THE NEXT CHANCE OF POTENTIALLY SEVERE THUNDERSTORMS WILL DEVELOP
  LATE TUESDAY AND TUESDAY NIGHT.  SHEAR PROFILES AND INSTABILITY
  WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT...AND POSSIBLE
  TORNADOES...ESPECIALLY SOUTH OF INTERSTATE 44.

  ANOTHER MORE POTENT SYSTEM WILL BRING ANOTHER RISK OF SEVERE
  WEATHER ON THURSDAY.  THIS SYSTEM HAS THE POTENTIAL TO PRODUCE
  ANOTHER SIGNIFICANT ROUND OF SEVERE THUNDERSTORMS...AND POSSIBLY
  TORNADOES.

  THOSE INVOLVED IN RECOVERY EFFORTS AND STRUCTURAL REPAIR FOLLOWING
  THE MAY 4TH TORNADO OUTBREAK...SHOULD BE PREPARED FOR MORE
  INCLEMENT WEATHER IN THE FORM OF SHOWERS AND THUNDERSTORMS.
  STAYED TUNED TO THE LATEST FORECAST INFORMATION REGARDING THE
  POTENTIAL OF MORE SEVERE WEATHER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT DUE TO THE ISOLATED
  NATURE OF THE STORMS.

  SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY MAINLY SOUTH
  OF INTERSTATE 44.

  EMERGENCY MANAGEMENT AND SPOTTERS SHOULD MONITOR THE LATEST
  FORECASTS CONCERNING THE POTENTIAL OF ADDITIONAL SEVERE WEATHER
  LATE TUESDAY AND AGAIN THURSDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

The radar

The Springfield radar (KSGF), 133 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ozark

When
May 5, 9:50 PM CST
Where
Ozark County, 5 mi N of Bakersfield
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -92.150

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358439.